Table of Contents
- Liver Disease Facts
- What is liver disease?
- What is liver disease? (Continued)
- What are the causes of liver disease (alcohol and cirrhosis)?
- What are the causes of liver disease (drug-induced liver disease)?
- What are the causes of liver disease (hepatitis and others)?
- What are the causes of liver disease (cancer and others)?
- What are the risk factors for liver disease?
- What are the symptoms of liver disease?
- When to seek medical care for liver disease
- How is liver disease diagnosed?
- What is the treatment for liver disease?
- What are the complications of liver disease?
- Can liver disease be prevented?
- What is the outlook for a patient with liver disease?
What are the causes of liver disease (drug-induced liver disease)?
Drug-induced liver disease
Liver cells may become temporarily inflamed or permanently damaged by exposure to medications or drugs. Some medications or drugs require an overdose to cause liver injury while others may cause the damage even when taken in the appropriately prescribed dosage.
Taking excess amounts of acetaminophen (Tylenol, Panadol) can cause liver failure. This is the reason that warning labels exist on many over-the-counter medications that contain acetaminophen and why prescription narcotic-acetaminophen combination medications (for example, Vicodin, Lortab, Norco, Tylenol #3) limit the numbers of tablets to be taken in a day. For patients with underlying liver disease or those who abuse alcohol, that daily limit is lower and acetaminophen may be contra-indicated in those individuals.
Learn more about: Tylenol
Statin medications are commonly prescribed to control elevated blood levels of cholesterol. Even when taken in the appropriately prescribed dose, liver inflammation may occur. This inflammation can be detected by blood tests that measure liver enzymes. Stopping the medication usually results in return of the liver function to normal.
Niacin is another medication used to control elevated blood levels of cholesterol, but liver inflammation for this medication is related to the dose taken. Similarly, patients with underlying liver disease may be at higher risk of developing liver disease due to medications such as niacin. Recent studies have found that niacin may not be as effective as previously thought in controlling high cholesterol. Patients who take niacin may want to see their health care professional to determine if other treatment options may be appropriate.
There are numerous other medications that may cause liver inflammation, most of which will resolve when the medication is stopped. These include antibiotics such as nitrofurantoin (Macrodantin, Furadantin, Macrobid), amoxicillin and clavulanic acid (Augmentin, Augmentin XR), tetracycline (Sumycin), and isoniazid (INH, Nydrazid, Laniazid). Methotrexate (Rheumatrex, Trexall), a drug used to treat autoimmune disorders and cancers, has a variety of side effects including liver inflammation that can lead to cirrhosis. Disulfiram (Antabuse) is used to treat alcoholics and can cause liver inflammation.
Some herbal remedies and excessive amounts of vitamins can cause hepatitis, cirrhosis and liver failure. Examples include vitamin A, kava kava, ma-huang, and comfrey.
Many mushrooms are poisonous to the liver and eating unidentified mushrooms gathered in the wild can be lethal. Continue Reading